Search


 
 

Women's health group launches campaign on risks of drug used in egg retrieval

Posted by Marcy Darnovsky on December 8th, 2008


An article in the December newsletter of the National Women's Health Network sounds an alarm about significant problems caused by the drug Lupron. Despite thousands of reports to the FDA of serious adverse reactions, Lupron is still being prescribed both for FDA-approved uses - prostate cancer in men and endometriosis and fibroids in women - and for "off-label" uses - shutting down the ovaries of women whose eggs are being retrieved either for their own or someone else's fertility treatment.

The article by Susan K. Flinn includes the stories of women who have contacted NWHN asking it to investigate the drug. Their stories are similar, Flinn reports: These women were healthy before using Lupron, but after using it they had serious symptoms that persisted for months or years. And despite thousands of adverse reactions reported to the FDA, neither the agency nor Lupron's manufacturer have indicated any interest in investigating the drug.

The NWHN is calling for

a concerted effort of women, physicians, health officials, researchers and media. The people who are considering taking Lupron are the ones who have the right to know that they are risking a lifetime of symptoms that may cost them their jobs, spouses, savings and quality of life.
Toward those ends, NWHN is initiating an educational and policy campaign "to get the word out about the misuse and dangers of LupronŽ and other drugs," and together with Our Bodies Ourselves, the Center for Medical Consumers, and the Endometriosis Association, is about to launch The Informed Rx Decision-Making Consortium.





Posted in Assisted Reproduction, Egg Retrieval, Marcy Darnovsky's Blog Posts, Reproductive Justice, Health & Rights


Comments

Add a Comment
  1. Comment by Lynn Usher, Mar 15th, 2010 3:30pm

    Please continue to look into this matter with lupron.
    10 years after a 2nd 6 month set of lupron, with a set of zoladex in between, and after the last set it's as if my body has turned against me.
    I'm currently disabled, and applying for SSD because of the daily pain I'm in, I can no longer work.
    After the first of this set of shots, I didn't go into menopause, but had 10 day periods, with severe back pain each month. During the first month I went to the ER, to find out I had a kidney stone, and each time I went there were more and more.
    Although the stones have slowed a little this past year, to mostly sludge type of grains, it's still very painful, and I've been diagnosed recently with IC (painful bladder syndrome). Each year after that first set of the last shots, I've become more and more ill, with more and more things diagnosed from fibro, TMJ, osteopenia, to the IC and have very painful bladder, kidney, uritor and urithra spasms.
    I almost constantly have fevers and flulike symptoms, and more times than not, my days are spent in bed, exhausted but not able to sleep, either due to pain waking me up once I do fall asleep, feeling like my bones are on fire, or my bladder burning because of the IC.
    If anyone comes around me that is sick, I get whatever they had times 10, and it's inevitable that if I have a Drs appt that I will be sick a few days later, my immune system seems shot.
    At 42 years of age, I feel more like 92, and I'm afraid what it will be like if I actually make it to that age.
    Along with the pain and the DRs not knowing what's causing my symptoms, comes the depression and suicidal thoughts, would my family be better off without me? They constantly have to assure me that they wouldn't be, and that taking care of me isn't a burden to them, although it's hard for me to believe, even though I know they love me.
    I don't understand why after all this time and all the complaints and evidence that has been brought to the forefront that this drug is even being thought to be used on children to experiment with, just the though of it makes me want to throw up.
    I often wonder why the the government was so quick to jump on TAP after finding out about their cheating ways with money, but when it comes to our health, it's taking decades to get something done.


 


ESPAÑOL | PORTUGUÊS | Русский

home | overview | blog | publications | about us | donate | newsletter | press room | privacy policy

CGS • 1936 University Ave, Suite 350, Berkeley, CA 94704 USA • • (p) 1.510.625.0819 • (F) 1.510.665.8760